Pennsylvania, 2003

High Wind in Pennsylvania, February 23, 2003

February 23, 2003 · NWS PBZ · 5 events in 5 counties and zones

Trees and/or power lines were blown down by wind at 6:00 AM in Beaver (Beaver Co), 06:15 AM in Kittanning (Armstrong), 08:00 AM in Grove City (Mercer), 10 AM in Sugar Creek (Venango), and 11 AM in Franklin Twp (Greene Co).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Trees and/or power lines were blown down by wind at 6:00 AM in Beaver (Beaver Co), 06:15 AM in Kittanning (Armstrong), 08:00 AM in Grove City (Mercer), 10 AM in Sugar Creek (Venango), and 11 AM in Franklin Twp (Greene Co).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 23, 2:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 23, 2:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EST SUN FEB 23 2003

WL CONT HI WIND WARNING SINCE IT IS ALREADY OUT. BUFKIT SHOWS GUSTS 48
KT OVER MOUNTAINS COUNTIES IN WV-MD, ZZV 42 KT, PIT AND MGW 40 KT.
STILL BELIEVE WET GROUND WL PERMIT TREES TO FALL MORE EASILY. 3 HR
PRESS RISES EXCEED 5 MB SW OF PIT. SFC GRADIENT TIGHTENS NICELY THIS
AFTN. DOWNWARD TRANSPORT OF MOMENTUM SHOULD BE ACCOMPLISHED EASILY.

WL MENTION A BRIEF PERIOD OF FREEZING RAIN AS PCPN CHANGES TO SNOW. WL
KEEP PREVIOUS AMOUNTS. WITH THE COLD -10 AIR AT H8 AND THE 40 KT
BOUNDARY LAYER WIND SLAMMING ALONG THE MOUNTAINS, HIGHEST TERRAIN CAN
GET 2-4 INCHES TODAY...1-3 ELSW. WL ISSUE WINTER WX ADV FOR HIEST
TERRAIN. ALL AREAS WILL HAVE BLOWING SNOW.

WL LET FLOOD WATCH EXPIRE AT 4 AM. MIGHT HAVE TO ISSUE A FEW MORE FFWS
FOR RISING CREEKS. THAT PROBLEM SHOULD END BY DAWN.

AFTER TODAY, WERE BACK IN THE COLD AIR. AROUND ROUND OF SNOW MONDAY,
THEN WED, ETC. NEW FCST MUCH THE SAME AS OLD.

.PBZ...
MD...HIGH WIND WARNING TODAY MDZ001
     WINTER WEATHER ADV TODAY MDZ001
OH...HIGH WIND WARNING TODAY OHZ039>041-048>050-057>059-068>069
PA...HIGH WIND WARNING TODAY PAZ007>009-013>016-020>023-029>032
WV...HIGH WIND WARNING TODAY WVZ001>004-012-021>023-041
     WINTER WEATHER ADV TODAY WVZ023-041.
Hazardous weather outlook, Feb 23, 5:20 AM EST, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Local storm report, Feb 23, 1:40 AM EST, 4 hours 20 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          (LAW ENFORCEMENT)

0120 AM    MCMECHEN                  WV   FLOODING
02/23/03   MARSHALL                       JIMS RUN FLOODED. (LAW
                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLOODING
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. (SPOTTER)
Local storm report, Feb 23, 2:03 AM EST, 3 hours 57 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    GRAYSVILLE                WV   FLOODING
02/23/03   MARSHALL                       FISH CREEK ROAD FLOODED
                                          BY FISH CREEK (LAW
                                          ENFORCEMENT)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Beaver

When
February 23, 6:00 AM EST
Where
Beaver forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Trees and power lines downed in Beaver Pa.

High Wind, Armstrong

When
February 23, 6:15 AM EST
Where
Armstrong forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Trees and power lines downed in Kittanning.

High Wind, Mercer

When
February 23, 8:00 AM EST
Where
Mercer forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Trees down in Grove City.

High Wind, Venango

When
February 23, 10:00 AM EST
Where
Venango forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Sugar Creek trees down.

High Wind, Greene

When
February 23, 11:00 AM EST
Where
Greene forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Franklin Township trees down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343375, 5343376, 5343377, 5343378, 5343379.